1

Are There Any Multivitamin Side Effects or Risks?

Nearly half of all Americans report taking vitamin supplements on a regular basis (source). Despite this widespread use, complications from multivitamins are rare.

That said, it’s always good to inform yourself about any possible side effects before taking a supplement. This is especially true if you have a long term health condition or are taking prescription medicines. So let’s take a look at some multivitamin risks and side effects you should watch out for.

The Most Common Multivitamin Side Effects

Gastrointestinal Symptoms

The most common side effects reported by multivitamin users are mild gastrointestinal symptoms. To be specific - nausea and diarrhea are the most common complaints (source). Though certainly undesirable, this type of side effect is rarely serious and normally resolves after a couple of days.

To minimize the risk of GI side effects, take your multivitamin with food and plenty of liquids. You should also ensure that you’re not taking more than the recommended dosage.

If the above tips aren’t doing the trick, check to see if your multivitamin contains iron. Iron is well known for causing stomach discomfort (source), and switching to a formula without iron may help.

Metallic Taste

Multivitamin users also frequently report a strange taste in their mouth. This is be due to metallic minerals like magnesium and iron. It’s hard to believe, but the iron in your multivitamin is actually the same iron as that in your park’s fence - just on a molecular level.

Allergies

As I’ve already mentioned, severe side effects are very uncommon with multivitamins. However, as with anything, it’s possible to have an allergic reaction to one of their components. If this is the case, you’ll notice hives, difficulty breathing and swelling (source). Seek emergency medical help if you experience any of these symptoms.

What About Other Risks?

There are very few risks associated with the use of multivitamins. One of the biggest concerns with health supplements in general is that they’re not as regulated as prescription and over the counter medications. They are seen as a food rather than a drug (source).

This means that health supplements can’t make any claims to cure or treat illnesses. Any product advertising this is most likely bogus. Instead of falling for the manufacturer’s promotions, check the ingredient list and do your own research.

Another potential risk is taking in too much of one of the vitamins or minerals in the supplement. Vitamin toxicity isn’t all that common of an occurrence with about 60,000 cases a year (source), but it is possible.

Vitamin C and the B vitamin group are water soluble vitamins, meaning excess amounts are flushed out of the body so they come with a lower risk of toxicity. Fat soluble vitamins remain in the body, meaning people are at a higher risk of toxicity from vitamins D, K, A, and E due to building up over time.

People who consume a lot of enriched foods, like processed grain products or dairy products that contain extra vitamin D, may be at a higher risk for vitamin toxicity (source). Keep an eye on your intake of added nutrients by watching for words like “enriched” or “fortified” on packaging.

Some multivitamins contain very high amounts of vitamins, as well. Check the label of your multivitamin for appropriate dosages for your sex and age. You can find the recommended daily allowances (RDA) for each vitamin here.

Consequences of Fat Soluble Vitamin Overdose

Vitamin A toxicity tends to occur when large amounts are taken in over a long period of time. Mild symptoms of toxicity include nausea, headache, dizziness, lack of appetite, and fatigue. The most serious effects of vitamin A include damage to eyesight and liver damage (source).

Vitamin D may cause increased levels of calcium to remain in the blood, the symptoms of which are nausea, vomiting, or low appetite. Taking in too much vitamin D can also cause more serious issues like kidney damage (source).

Taking in too much vitamin E can cause everything from skin reactions to sexual dysfunction. It may also result in bleeding issues, so be especially cautious of vitamin E if you have a history of bleeding disorders or you take medications that may result in excessive bleeding (source).

Vitamin K plays a role in blood clotting as well, and, despite it being a fat soluble vitamin, there is no standard for how much vitamin K is too much. One particular form of synthetic vitamin K is known to cause toxicity (source).

Iron Overdose

While uncommon in adults, iron poisoning can be serious. Taking in too much iron, which many multivitamins contain, can result in liver failure (source). Children are at a particularly high risk of permanent harm from excessive iron intake. It’s vital to keep supplements out of small hands.

Drug Interactions

Certain vitamins and minerals found in multivitamins may interact negatively with prescription medications like Lipitor, Singulair, Cymbalta, or Xanax (source).

Common multivitamin OTC drug interactions include heartburn medications like omeprazole and esomeprazole, aspirin, acetaminophen, and the allergy medicine Zyrtec. OTC products that contain additional vitamins or minerals like Tums may also put your at risk for toxicity.

Are Multivitamins Risky?

Overall, multivitamins are relatively safe when taken according to package directions. Make sure your doctor knows that you take a multivitamin so they can treat you accordingly. Be wary of high doses and prepare for mild GI side effects if you decide to take a multivitamin.

Contact us here at Health Ambition with any multivitamin or supplement questions. We’ll always do our best to deliver easy-to-follow, science-backed health news to you.

Helen Sanders
 

Chief editor here at Health Ambition, I'm a proud mother of two passionate about nutrition and ways to live healthier with more energy!

  • Or Maman

    Yea excellent post, I agree that taking vitamin supplements is very important it can be super beneficial for our health, it is also very important to know all the risks and symptoms , thank you for sharing this with us.